Log in
Asthma UK community forum
12,666 members18,359 posts

Digestive reflux issues caused by steroids

I just thought I'd share my experinces in case it might help somebody. I've has asthma since birth which is pretty good until I have an exacerbation usually caused by upper respitory infections but sometimes by dust and pollution. About 3 years ago I had a very bad bout of Bronchitis it took about 3 months to shift with several courses of antibiotics and oral steroids. It went but I was left with worse asthma and severe reflux. And a productive cough when speaking and eating. After 2 years of lots of testing and being on a physical and emotional roller coaster I now know all my symtoms are to do with my digestive system and reflux. I am convinced this was caused by the all the steroids. I hope I am now getting better and I think if I was pescribed enteric coated oral steroids and a PPI that would have helped and possibly have avoided the problem. I now do not take Seretide as it makes my reflux worse I take Ciclisonide Alvesco with a releiver if I need it. For me I dont think I need a combination inhaler all the time just when Im ill I just need the steroid inhaler to keep inflamation down. The LABA definitely made my reflux worse. I now take a PPI Lanzaprozole and I have to watch what I eat no acid and not too many processed carbs and sugars. If anybody needs to take oral steroids Id suggest discussing that with your health proffesional as they can cause real problems and if your asthma is worse or coupled with digestive issues Id discuss this with your health proffesional as the two are linked and reflux can make your asthma alot worse. Plus Id suggest avoiding all the quack cures that are supposed to cure you - cider vinegar burnt my insides, probiotics made everything worse digestive enzymes nearly ate away my insides and the rest I wasted lots of money on alternative health. Id siggest perservering with health proffesionals and conventional practice plus eat, sleep and exercise well.

13 Replies
oldestnewest

Hi Beans,

Sorry to hear that you’ve been having problems. There are a number of people on this forum who suffer from reflux issues, including myself - though in my case things are now greatly improved.

There are a number of things that can cause reflux (in my case we are now fairly certain it was a combination of hypermobility and hormonal shifts caused by the menopause) but diet, smoking, being overweight and advancing years can also contribute to it.

The one time I had to go on oral steroids I was put on a short course of a PPI (Lanzoprazole) to counter the effects the medication was likely to have on my stomach. However, by that time I had already been identified as having gastric problems. I remember being warned by the dispenser not to take the oral steroids and the PPI at the same time; I ended up taking one of them with breakfast and the other with lunch.

Have you been given any advice on diet to help with your reflux issues?

Reply

Hi thanks Maggie my diet was not bad Im not overweight Im a keen cyclist etc so I do all I can but the short answer is no I received no advice I found out the hard way and through the internet to go acid free, no caffeine, no alcohol, no dairy as they made things very bad. Im no on a higher dose of Lanzaprozole so im hoping that will help get things under control. However I get the feeling that I will have some issues going foward possibly for ever. Id love a coffee! Im trying to stay positive but its hard.

Reply

Hi Beans

Like you Im a keen cyclist and im fit and not overweight but have reflux. Also I have a very healthy diet and barely drink.

I am very sure my reflux has caused vocal chord dysfunction in me.

Mine started in April using a lot of nose spray with beclomethosone in and then using clenil 800 mcg a day (also beclamethosone) I think these started my reflux and then the stress of why my asthma wasnt responding exacerbated it. I went to A&E and they prescribed Pred which I took 2 doses of (no effect).

I saw my Dr and he was sure I didnt have asthma (blowing 575 pf) I stopped the Pred and have tapered off my clenil, I feel much better, (although not perfect).

So like you I think corticosteroids cause/worsen GORD but also I think so do inhaled corticosteroids.

Cheers

Reply

Hi there Simon I have to use a nasal spray fluticasone and my inhalers were fluticasone too in all I was taking enough to have systemic problems and thats without adding in the oral steroids. I do have asthma and allergies I've had them since birth but the asthma gets really bad about twice a year I've never had an attack as such. My peak flow is 700 so its pretty good most of the time. I knew the asthma I was experincing was something different and I now know that it was it was reflux aggravating my airways. But to begin with I didn't have indegestion, but I have it really bad now! Im on a a different nasal spray Nasonex I actually prefer drops and the new preventer Alvesco which is supposed to be less problematic for side affects. I have had my dosage of Lanzaprozole inreased to 30mg x 2 a day and I really like alutop aluminium hydroxide as that is brilliant for the indigestion symptoms. Im about 3 years in from all these problems and a week in from changing all the meds. I totally relate to the worrying not helping this has taken over my life and my wife thinks Im a hypochondriac. I too had throat and voice issues post nasal drip and lots of coughing after food/drink and talking. Its just good to hear and share experinces and the web has helped me as much as the health professionals. Its a bit of a pradox as convention says to keep inflamation down in the airways but the treatment can cause reflux and other issues which dont make it worse but creat new problems which compound the origional one.

Reply

Reflux, post nasal drip, throat and voice issues all those symptoms point to vocal chord dysfunction. Ive had them all in the last 10 weeks except the post nasal drip.

Reply

I suffer from reflux. It usually comes and goes in cycles. I also take a regular steroid. At the moment, I've been really suffering with terrible bloating. I am coming down off a higher dose of steroids so I don't know if it's to do with that or something else. My diet isn't brilliant every day, but most days I make home cooked meals. I think the worse thing is the fizzy drinks. I have a weakness for fizzy drinks. I don't smoke, rarely drink, but I love my fizzy drinks, especially in warmer weather. I'm trying to cut them out, but find it difficult. I've been trough a period of bad health and now trying to get back on my feet again. I am finally able to walk up the hill to my daughter's school. I struggled to do so since I was in hospital in March. I need to keep pushing myself, or I'll just gain weight. It's so hard.

Reply

Hi Emmasue I used to drink the odd can of Coke but noway could now changing my diet has helped with the symptoms but its very hard and expensive. Oral steroids really started all this off and they really upset my stomach. It might be worth discussing the enteric ones and bloating with the GP.

1 like
Reply

Thanks. I will.

Reply

Hi emmasue,

I so sympathise with your issues with fizzy drinks. I don’t have them now - even sparkling wine is a no go area - because of the effect they have on me. Usually I end up looking about six months pregnant and it is so uncomfortable.

1 like
Reply

It's like we can't have anything nice. It's so hard. :-(

Reply

It certainly is. I’ve been through ten years of it, sometimes things have been better and sometimes they haven’t. Things have begun to improve markedly over the past eighteen months to two years to the point where I can now eat a pretty varied diet (although some things - and fizzy drinks is one of them - are still definitely on the “no” list).

One thing that is absolutely critical is portion size. I do eat really quite small portions (though they are larger than they used to be).

The one good thing about it is that I’m never likely to be overweight:-).

1 like
Reply

I guess we have to accept small mercies. 😊

1 like
Reply

Just an update in case it might help anyone I've had a coule of exacerbations whilst on the alvesco alone so I've just added in Serevent. I could not get into the GP but Asthma UK nurse said it was likley more down to me needing an LABA than an issue with Alvesco. I've been on Seretide for years so it makes sense.

Reply

You may also like...